Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 290, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 28, 1998, 5:46 PM CST for Keya Paha County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 1998, 5:46 PM CST (23:46 UTC)
- Expired
- Oct 28, 1998, 6:35 PM CST
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
970 WUUS1 KLBF 282344 RRA SVRLBF NEC103-290035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 546 PM CST WED OCT 28 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 635 PM CST * AT 544 PM CST... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTH OF AINSWORTH OR 7 MILES EAST OF NORDEN... MOVING NORTH AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS ALONG AND NORTH OF HIGHWAY 12. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 2:07 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Oct 28, 2:07 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 200 PM CDT WED OCT 28 1998 ...FORECAST PROBLEM WILL BE THE EXTENT OF WRAP AROUND MOISTURE... A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHWEST NE WILL MOVE INTO EASTERN SD BY TOMORROW AND THEN INTO WI BY TOMORROW NIGHT. A WARM FRONT OVER CENTRAL NE WILL LIFT INTO NORTHEAST NE BY TOMORROW MORNING. MODELS HAVE INITIALIZED WELL AND ARE IN FAIRLY GOOD AGREEMENT THROUGH THE FIRST 12 HOURS OR SO...ALTHOUGH THE NGM SEEMS TO BE HANDLING THE MOISTURE A LITTLE BETTER. THEN THE NGM SPLITS THE MAIN SHORTWAVE ASSOCIATED WITH THE LOW INTO TWO PIECES OVER EASTERN SD/NE BEFORE TAKING NORTHEASTWARD WHILE THE ETA/AVN KEEP THE SHORTWAVE AS ONE. ALL MODELS THEN INDICATE A WEAK RIDGE BUILDING OVER THE WESTERN PLAINS BY THU NIGHT AS ONE SYSTEM MOVES INTO MN WHILE ANOTHER TROF DIGS INTO THE GREAT BASIN. THE DRY SLOT THAT WORKED INTO WESTERN NE TODAY HAS CREATED ENOUGH INSTABILITY TO FIRE OFF THUNDERSTORMS OVER MOST OF THE CWA THIS AFTERNOON. SOME COLD AIR FUNNELS HAVE BEEN REPORTED WITH THE THUNDERSTORMS. EXPECT THE THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS BEFORE DIMINISHING INTO SHOWERS AS THE SYSTEM SWINGS INTO NORTHEAST NE AND MUCH OF THE CWA BECOMES ENTRENCHED IN THE WRAP AROUND STRATUS. THE PRESSURE GRADIENT TIGHTENS BEHIND THE SYSTEM WITH BREEZY NORTHWEST WINDS MOVING OVER THE AREA TONIGHT AND LINGERING INTO TOMORROW. THE DYNAMICS AND MOISTURE WILL LIFT NORTHEASTWARD WITH THE SYSTEM THROUGH THE NIGHT. THEREFORE EXPECT ONLY THE NORTHEASTERN MOST PORTION OF THE CWA TO CONTINUE WITH SHOWER ACTIVITY TOMORROW. PARTLY CLOUDY SKIES WILL PREVAIL FOR MOST OF THE AREA TOMORROW AFTERNOON THROUGH FRIDAY AS THE WEAK RIDGE BUILDS. SUGGESTED CCF PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS CONTAINED WITHIN THE PRODUCT OMAZFPLBF. LBF BE 048/060 033/055 031 600 VTN EE 043/056 031/051 029 720 OGA BE 046/060 033/056 032 600 IML BE 047/061 033/056 032 600 BBW BE 048/061 033/056 034 600 ANW EE 047/056 033/055 033 720 ONL EE 047/055 033/054 032 720 DDB
In the hours before
Special weather statement, Oct 28, 2:21 PM CST, 3 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-291200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 215 PM CST (115 PM MST) WED OCT 28 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT ACROSS PARTS OF SOUTHWEST INTO NORTH CENTRAL NEBRASKA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT NORTH OF A LINE EXTENDING FROM OSHKOSH TO NEAR BROKEN BOW. THUNDERSTORMS ARE ALSO POSSIBLE SOUTH OF THIS LINE...BUT ANY STORMS THAT DEVELOP IN THIS AREA ARE NOT EXPECTED TO REACH SEVERE LEVELS. A LOW PRESSURE SYSTEM WITH A FRONT LOCATED ACROSS CENTRAL NEBRASKA WILL MOVE NORTHEAST TONIGHT. THIS FRONT HAS HELPED DESTABILIZE THE ATMOSPHERE OVER NORTH CENTRAL NEBRASKA CAUSING THE THUNDERSTORMS TO DEVELOP. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH PARTS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA THROUGH THE REST OF THE AFTERNOON AND INTO TONIGHT...WITH SOME OF THE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ALL INTERESTS IN SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION... CABLE TELEVISION...OR RADIO BROADCASTS FOR ADDITIONAL INFORMATION CONCERNING THIS DEVELOPING WEATHER SITUATION. BE PREPARED TO SEEK SHELTER INDOORS QUICKLY IF THREATENING WEATHER APPROACHES OR WARNINGS ARE ISSUED. DDB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:14 PM CST | Severe Thunderstorm Warning | LBF | Cherry | 46 min |
| Oct 28, 4:42 PM CST | Severe Thunderstorm Warning | LBF | Holt | 48 min |
| Oct 28, 5:32 PM CST | Tornado Warning | LBF | Holt | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.